Mississippi, 2019

Flash Flooding and Damaging Winds in Mississippi, May 11, 2019

May 11, 2019 · NWS JAN · 21 events in 10 counties and zones

After a cold front stalled across the ArkLaMiss region the day before, the remnant stationary front served as a focus for the development of widespread showers and thunderstorms on May 11th. Following several previous rounds of heavy rainfall across the region, heavy rain associated with these showers and storms produced flooding and flash flooding across mainly eastern and southeastern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.8 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

After a cold front stalled across the ArkLaMiss region the day before, the remnant stationary front served as a focus for the development of widespread showers and thunderstorms on May 11th. Following several previous rounds of heavy rainfall across the region, heavy rain associated with these showers and storms produced flooding and flash flooding across mainly eastern and southeastern Mississippi. Scattered flooding occurred elsewhere across the state as well. Some of the thunderstorms were strong to severe, and several trees were toppled between the combination of strong winds and wet soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 10, 11:31 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 10, 11:31 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1231 AM CDT Sat May 11 2019

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
IFR to LIFR ceilings will continue to plague the majority of TAF
sites through the rest of this evening into the early to mid
morning hours. This will primarily be an issue at
GLH/GWO/GTR/JAN/HKS with MEI right on the edge of the low cloud
deck and HBG/PIB far enough south to remain mostly MVFR. In
addition, areas of patchy fog will result in periods of IFR
visibilities at GLH/GWO/GTR and possible JAN/HKS/MEI as well. A
disorganized area of thunderstorms will also lift northeast across
the Pine Belt through the early morning hours with VCTS at
PIB/HBG. A more organized complex of storms is expected to move
through the area during the afternoon to early evening hours with
VCTS expected at all locations. Confidence in exact placement and
timing of these storms remains lower than normal, however. A few
showers will linger behind the storms into the evening hours as
ceilings drop back down to MVFR/IFR at most locations. /TW/

&&

.DISCUSSION...
Light showers associated with the shortwave that moved across the
area earlier today are finally departing our North MS counties.
Yet another disturbance over Southeast LA is already spreading
additional isolated to scattered convection across the
southeastern quadrant of the area. Through the overnight hours,
the southeast is expected to remain the main focus for additional
activity, with much of the rest of the area getting somewhat of a
break. Outside of the rain and given all the moisture from recent
rain, patchy fog will be possible overnight, similar to what we
experienced late last night and this morning. Continued cloudiness
should help preclude widespread dense fog from developing. The
forecast has been updated to hone precip timing and include
mention of patchy fog. No other major adjustments will be made at
this time. /DL/

Prior discussion below:

Tonight and Saturday: Mid afternoon surface analysis had a stalled
cold front across our northwest zones generally near a Bastrop
Louisiana to Grenada Mississippi line.  South of the stalled front a
very moist airmass will continue to reside through Saturday. Surface
dew points south of the front were noted in the upper 60s to lower
70s and the 12Z Fri JAN sounding had a PWAT of 1.38in. Regional
radars had an area of showers along and north of Highway 82. This
activity will continue lifting north through late afternoon as the
shortwave driving the convection will continue lifting north. Our
CWA will remain beneath southwest flow aloft through Saturday.
Additional shortwaves with in the flow aloft will bring an increase
in convection later tonight and Saturday. Model consensus suggests
redevelopment of storms to our southwest this evening will track
back into our southeast zones before midnight and end across our so
southeast before daybreak. Additional wave of convection is expected
to develop to our west Saturday morning and move across the whole
CWA Saturday. Although no severe storms are expected tonight, the
activity Saturday will have the potential for isolated severe storms
capable of damaging wind gusts some hail and a tornado or two. Any
storm that develops tonight and Saturday will also have the
potential for locally heavy rainfall and considering the antecedent
conditions, the Flash Flood Watch will remain in effect. /22/

Tomorrow night through mid-late next week (Saturday night - next
Thursday):

This weekend (Saturday night - Sunday) A continued wet & stormy
pattern is in store through the weekend, with southwest flow & fetch
of moisture streaming in. Due to high Theta-E air (i.e. 330-340K @
850mb & PWs nearly 2 inch PWs), this pattern will favor continued
moisture transport & areas of high rainfall totals. Due to it being
convective, recent extremely wet antecedent soil conditions, expect
some high totals, along & ahead of this stalled frontal boundary.
With widespread convective rainfall, anomalous moisture & potential
lingering boundaries, this could lead to some additional 1-2+
inches. This will continuing through around midday Sunday ahead of a
lead wave & mid-Mississippi Valley trough & cold front, which will
keep flash flooding potential expected through midday Sunday.
Extended the flash flood watch areawide through 1PM Sunday, with the
"Elevated" for flash flooding areawide extended as well through this
timeframe.

In addition, this continued southwest flow will keep a few strong
perturbations & shortwave trough jet energy draped across the
region. With the juxtaposition of 25-40kts effective low-level &
deep layer bulk shear & lapse rates/vertical totals & resultant
instability, severe weather is possible across the region on
Saturday & again on Sunday out ahead of the cold frontal passage.
This will lead to some potential for bowing line segments &
multicell structures. This will lead to some potential for some
potential for damaging wind gusts & hail. Low-level shear & mostly
unidirectional flow favors more wind damage & multicell formation,
but a tornado or two can't be ruled out Saturday & possibly into
Sunday. Due to this & potential for widespread convective
boundaries, overall convective evolution remains somewhat unclear
but enough of a favorable parameter space to keep the "Marginal"
severe threat for the area Saturday & again for central &
southeastern zones into Sunday, ahead of the cold front.

Next week (Monday - Thursday): A much needed drier & more seasonable
pattern is in store as shortwave & surface high pressure ridging
build in with much drier air (i.e. PWs closer to an inch or so).
This will lead to seasonably cooler temperatures at the start of the
week, with highs getting into the upper 70s to low 80s, with lows
possibly radiating into the low-mid 50s. A lingering cold core low
will be situated over the Texas Panhandle & shifting east into the
ArkLaTex by mid-week, with the best lift, jet energy & moisture
along & south of the Gulf Coast. Due to this, only left slight
chance of a few isolated showers & storms along & south of the
Highway 84 corridor Tuesday & southwest on Wednesday, closer to the
shortwave trough digging through. Some chances may be possible
lingering into Thursday due to a cold front moving into the mid-
Mississippi Valley & any lingering lift over the south from the
departing shortwave. Overall, any totals will be light & a much
needed reprieve from recent heavy rainfall. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  77  65  77 /  27  66  76  48
Meridian      67  80  66  78 /  56  70  79  75
Vicksburg     66  75  64  76 /  18  68  66  31
Hattiesburg   69  83  68  81 /  79  69  78  83
Natchez       66  77  65  77 /  28  65  74  33
Greenville    61  72  61  73 /  23  77  50  19
Greenwood     64  74  61  74 /  48  76  56  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Sunday afternoon for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch through Sunday afternoon for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch through Sunday afternoon for ARZ074-075.

&&

TW/DL/22/DC
Hazardous weather outlook, May 10, 3:44 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
444 PM CDT Fri May 10 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112145-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
444 PM CDT Fri May 10 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Elevated
TIMING...Tonight through Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

Additional rounds of thunderstorms tonight and Saturday will bring
one to two inches rain, and this will raise the concern for flash
flooding, especially given the soaked ground.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms capable of damaging wind gusts, some hail
and a tornado or two will be possible Saturday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The threat for flooding will continue Saturday night into Sunday.
In addition, there will be a marginal risk for a few severe
storms containing damaging wind gusts and perhaps a tornado.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 10, 11:45 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
1245 AM CDT Sat May 11 2019

MSZ073-074-110630-
Lamar MS-Forrest MS-
1245 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FORREST AND
SOUTHEASTERN LAMAR COUNTIES UNTIL 130 AM CDT...

At 1245 AM CDT, Meteorologists were tracking a strong thunderstorm
near Lumberton, or 7 miles north of Poplarville, moving northeast at
25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lumberton around 1255 AM CDT.
  Rock Hill around 115 AM CDT.
  Purvis around 120 AM CDT.
  Pine Ridge around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8960 3125 8952
      3114 8923 3098 8934
TIME...MOT...LOC 0545Z 203DEG 23KT 3094 8949

TW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flash flood, 6 thunderstorm wind, 2 lightning. Local standard time, as filed.

Flash Flood, Lamar

When
May 11, 1:54 AM CST to 4:15 AM CST
Where
Lamar County, 1.05 mi ESE of Purvis to 1.03 mi ESE of Purvis
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.146, -89.403

US Highway 11 was closed through Purvis due to flooding.

Flash Flood, Lamar

When
May 11, 2:00 AM CST to 4:10 AM CST
Where
Lamar County, 1.18 mi W of North Lumberton to 1.37 mi SE of Lumberton
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
31.030, -89.440

Several roads were flooded or washed out around the Lumberton area. Additionally water covered over portions of US Highway 11, nine culverts were washed out, and the shoulder was washed out along a 100 foot section of Gum Pond Road.

Flash Flood, Forrest

When
May 11, 2:30 AM CST to 4:00 AM CST
Where
Forrest County, 1.4 mi NNW of Brooklyn to 1.63 mi NNE of Maxie
Cause
Heavy Rain
Property damage
$1.7 million
Reported by
Emergency Manager
Coordinates
31.088, -89.191

Several roads across southern Forrest County were flooded including portions of Old Highway 49 between Brooklyn and Maxie. A few roads were also washed out including Churchwell Road, Tower Road, Entrekin Road, Worth Nall Road, and Bud Myers Road.

Flash Flood, Lamar

When
May 11, 8:45 AM CST to 10:45 AM CST
Where
Lamar County, 1.18 mi W of North Lumberton to 1.37 mi SE of Lumberton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.030, -89.440

Numerous roads around the Lumberton area were again flooded after an additional round of heavy rain moved through.

Flash Flood, Forrest

When
May 11, 8:45 AM CST to 10:00 AM CST
Where
Forrest County, 3.7 mi SSE of Rock Hill to 3.6 mi ENE of Rock Hill
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.035, -89.286

Rockhill Brooklyn Road and A B Simmons Road were closed due to water covering the roadways after an additional round of heavy rain moved through.

Flash Flood, Washington

When
May 11, 10:00 AM CST to 11:00 AM CST
Where
Washington County, 0.34 mi ENE of Greenville Fairfld A to 2.24 mi S of Greenville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.381, -91.014

Numerous roads had standing water over them in downtown Greenville.

Thunderstorm Wind, Lauderdale

When
May 11, 12:52 PM CST
Where
Lauderdale County, 0.69 mi S of Shucktown
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.540, -88.770

A tree blew down onto a power line near West Lauderdale Elementary School.

Thunderstorm Wind, Covington

When
May 11, 1:05 PM CST
Where
Covington County, 0.85 mi NNE of Hot Coffee
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
31.741, -89.444

A few trees were blown down onto roadways around the Hot Coffee community including one on MS Highway 37 near the intersection with Barnes Cemetery Road, one on MS Highway 37 south of MS Highway 532, and one large tree on MS Highway 532 near the intersection with Calhoun Church Road.

Thunderstorm Wind, Jones

When
May 11, 1:20 PM CST
Where
Jones County, 3.37 mi WNW of Gitano
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.791, -89.382

A tree was blown down across Gambrell Loop near Burt Creel Road southeast of Taylorsville.

Lightning, Forrest

When
May 11, 2:00 PM CST
Where
Forrest County, 3.28 mi NNE of Dragon
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.420, -89.240

Lightning struck a home along Eastabuchie Road.

Flash Flood, Lauderdale

When
May 11, 2:00 PM CST to 8:45 PM CST
Where
Lauderdale County, 1.5 mi NNE of (Mei)key Fld Meridia to 1.18 mi SW of Bonita
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
32.350, -88.740

Approximately two dozen roads within the Meridian city limits were flooded in addition to several roads near Russell and MS Highway 493 near the Bailey area. Rising water from a creek along Charlie Dunn Road near Russell threatened a mobile home near the creek, and a bridge along the creek was closed due to erosion beneath it.

Thunderstorm Wind, Jones

When
May 11, 2:29 PM CST
Where
Jones County, 2.61 mi NW of Errata
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.800, -89.097

A tree was blown down across MS Highway 537 near the Sharon community.

Flash Flood, Jones

When
May 11, 2:55 PM CST to 7:55 PM CST
Where
Jones County, 3.6 mi WNW of Hoy to 4.09 mi ESE of Union Line
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.778, -89.202

Matthews Road off of MS Highway 15 was closed due to flash flooding.

Thunderstorm Wind, Jones

When
May 11, 2:57 PM CST
Where
Jones County, 4.71 mi SSE of Ellisville
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.537, -89.168

A tree was blown down across 3 Mile Stretch south of Mack Brown Road.

Thunderstorm Wind, Lauderdale

When
May 11, 4:13 PM CST
Where
Lauderdale County, 2.71 mi NNE of Complete
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.416, -88.711

A tree was blown down onto a house on 33rd Place in Meridian.

Flash Flood, Simpson

When
May 11, 4:30 PM CST to 7:30 PM CST
Where
Simpson County, 1.36 mi WNW of Magee to 1.36 mi WSW of Magee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.880, -89.750

Numerous roads in Magee were closed due to high water.

Flash Flood, Scott

When
May 11, 4:35 PM CST to 7:30 PM CST
Where
Scott County, 0.73 mi WSW of Sebastopol to 1.47 mi SSW of Sebastopol
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
32.575, -89.331

Flash flooding occurred in Sebastapol.

Lightning, Lamar

When
May 11, 4:55 PM CST
Where
Lamar County, 2.54 mi WSW of Wardwell Station
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.322, -89.412

Lightning struck a business on 98th Place Boulevard in Oak Grove.

Flash Flood, Rankin

When
May 11, 5:00 PM CST to 6:15 PM CST
Where
Rankin County, 1.63 mi SE of Puckett to 0.78 mi SW of Puckett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.062, -89.762

Rising flood waters approached some houses in the Puckett area.

Flash Flood, Noxubee

When
May 11, 5:00 PM CST to 7:05 PM CST
Where
Noxubee County, 3.11 mi SW of Macon Muni Arpt to 2.7 mi SSW of Macon Muni Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.100, -88.570

A few roads in the city of Macon were closed due to water covering the roadways.

Flash Flood, Forrest

When
May 11, 7:00 PM CST to 10:15 PM CST
Where
Forrest County, 0.24 mi NW of Brooklyn to 0.9 mi NNW of Brooklyn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.073, -89.183

Old Highway 49 was closed near Brooklyn due to flooding along several portions of it from near Bud Myers Road south to near Yeaton Spur Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831594, 831599, 831600, 831601, 831602, 836611, 829487, 829501, 829502, 829288, 831633, 829519, 831641, 829524, 829527, 831662, 831668, 829528, 831671, 831672, 831691.